Missouri, 2004

Damaging Wind in Missouri, March 29, 2004

March 29, 2004 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 29, 2:45 PM CST, 50 minutes earlier.

Area forecast discussion, Mar 29, 2:45 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CST MON MAR 29 2004

.DISCUSSION...
THREE DISTINCT SHORTWAVES AND ASSOCIATED LINES OF CONVECTION WERE
SWINGING AROUND THE BASE OF A DEEPENING UPPER TROUGH ACROSS THE
CENTRAL U.S.  THE FIRST BAND OF CONVECTION HAD EXITED SOUTH CENTRAL
MISSOURI THIS AFTERNOON BUT ANOTHER MORE INTENSE LINE OF STORMS WAS
PUSHING EAST ACROSS THE KANSAS BORDER. THE STORMS WERE FIRING IN
RESPONSE TO STEEP LAPSE RATES AND MODERATE INSTABILITY INDUCED BY
THE MID-UPPER LEVEL COLD POOL.  A RELATIVELY LOW FREEZING LEVEL WAS
AIDING HAIL DEVELOPMENT SEVERAL OF THE STORMS.

THE UPPER TROUGH WILL CONTINUE TO DEEPEN AND EVENTUALLY CUTOFF OVER
THE RESULTING IN BELOW NORMAL TEMPERATURES THE REMAINDER OF THE
WEEK. SCATTERED SHOWERS WILL LIKELY DEVELOP AGAIN TUESDAY AFTERNOON
AS ANOTHER SHORTWAVE SLIDES INTO THE AREA. LAPSE RATES WILL NOT BE
AS STEEP AND EXPECT ANY THUNDER TO BE ISOLATED.  LOW LEVEL COLD AIR
ADVECTION WILL INCREASE TUESDAY WITH 850 MB TEMPERATURES DROPPING
BELOW ZERO. EXPECT STRATUS TO BECOME WIDESPREAD DURING THE AFTERNOON
WITH TEMPERATURES STRUGGLING TO REACH THE UPPER 40S TO LOWER 50S.

THE UNSEASONABLY COLD AIRMASS WILL LINGER THROUGH THURSDAY AS A
BLOCKING PATTERN SETS UP. HIGH TEMPERATURES WILL BE SOME 10 TO 15
DEGREES BELOW NORMAL.  SOME CONCERN OF FREEZING TEMPERATURES TUESDAY
NIGHT BUT STRATUS COULD BE AN INHIBITING FACTOR. WILL KEEP
TEMPERATURES NEAR FREEZING BUT MAY NEED TO INCREASE THEM IN LATER
FORECAST IF CLOUD COVERAGE BECOMES MORE DEFINITE.

A WARMING TREND WILL RETURN LATE IN THE WEEK.

&&

.AVIATION...
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT CAN BE EXPECTED
THROUGH THE AFTERNOON. ALTHOUGH PREVAILING CONDITIONS WILL BE
IFR...MVFR CEILINGS AND VISIBILITIES WILL LIKELY OCCUR IN THE
SHOWERS. THE HEAVIER RAINFALL MAY LOWER VISIBILITIES INTO THE 3
TO 5 MILE RANGE.  CEILINGS WILL MAINLY RANGE IN THE 4000 TO 6000
FOOT RANGE BUT LOWER TO NEAR 3000 FEET IN THE SHOWERS. THE COVERAGE
OF SHOWERS WILL DECREASE LATER TONIGHT.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 29, 3:34 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 PM CST MON MAR 29 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
334 PM CST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH PEA TO PENNY SIZE
  HAIL...WIND GUSTS TO 60 MPH...AND CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON AND
  EVENING.

  DISCUSSION:

  INSTABILITY WILL INCREASE THIS AFTERNOON AS A COLD CORE UPPER
  LEVEL LOW PRESSURE SYSTEM MOVES INTO THE AREA.  SCATTERED THUNDERSTORMS
  WILL INCREASE IN COVERAGE AS AFTERNOON TEMPERATURES CLIMB INTO THE
  UPPER 50S TO LOWER 60S. HAIL WILL BE THE PRIMARY SEVERE WEATHER
  HAZARD DUE TO A RELATIVELY LOW FREEZING LEVEL IN THE LOWER
  ATMOSPHERE. HOWEVER LOCALIZED DAMAGING WINDS WILL BE POSSIBLE AS A
  STRONG MID LEVEL JET STREAK PUSHES INTO THE REGION. THE COVERAGE
  OF STORMS WILL DECREASE LATER THIS EVENING WITH THE LOSS OF
  DAYTIME HEATING AND DECREASED INSTABILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

  TEMPERATURES MAY DROP BELOW FREEZING FOR A FEW HOURS EARLY
  WEDNESDAY MORNING. ALTHOUGH THE POTENTIAL FOR A HARD FREEZE
  REMAINS UNCERTAIN...THOSE WITH AGRICULTURAL INTERESTS SHOULD BE
  PREPARED TO TAKE THE NECESSARY STEPS TO PROTECT THE OUTDOOR
  VEGETATION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.  HOWEVER
  SOME STORMS MAY APPROACH SEVERE LIMITS WITH HAIL APPROACHING PENNY
  SIZE.  PLEASE RELAY YOUR HAIL REPORTS TO THE NATIONAL WEATHER SERVICE
  SPRINGFIELD.
&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Mar 29, 3:04 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CST MON MAR 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 N NEVADA              37.87N 94.37W
03/29/2004  0.75 INCH        VERNON             MO   PUBLIC
Local storm report, Mar 29, 3:06 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CST MON MAR 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             LOCKWOOD                37.38N 93.97W
03/29/2004  0.75 INCH        DADE               MO   PUBLIC
Local storm report, Mar 29, 3:08 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CST MON MAR 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             GIRARD                  37.50N 94.85W
03/29/2004  0.75 INCH        CRAWFORD           KS   LAW ENFORCEMENT
Local storm report, Mar 29, 3:14 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CST MON MAR 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             LOCKWOOD                37.38N 93.97W
03/29/2004  0.75 INCH        DADE               MO   LAW ENFORCEMENT
Local storm report, Mar 29, 3:27 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 PM CST MON MAR 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             PITTSBURG               37.42N 94.70W
03/29/2004  0.75 INCH        CRAWFORD           KS   PUBLIC

0320 PM     HAIL             MINDENMINES             37.48N 94.60W
03/29/2004  0.75 INCH        BARTON             MO   PUBLIC
Local storm report, Mar 29, 3:32 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CST MON MAR 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             1 W AURORA              36.97N 93.74W
03/29/2004  0.88 INCH        LAWRENCE           MO   PUBLIC

The radar

The Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barry

When
March 29, 3:35 PM CST
Where
Barry County, Butterfield
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -93.900

Within the community of Butterfield, a few trees were downed from severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388879.